Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 38, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Oct 11, 2018, 8:19 AM EDT for Pender County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2018, 8:19 AM EDT (12:19 UTC)
- Expired
- Oct 11, 2018, 8:45 AM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Pender County, NC
The radar
The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
203
WFUS52 KILM 111219
TORILM
NCC141-111245-
/O.NEW.KILM.TO.W.0038.181011T1219Z-181011T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
819 AM EDT THU OCT 11 2018
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southern and Central Pender County in southeastern
North Carolina...
* Until 845 AM EDT.
* At 819 AM EDT, a severe thunderstorm capable of producing a
tornado was located near Long Creek, or 9 miles south of Burgaw,
moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* Locations impacted include...
Burgaw, Murray Town, Ashton, Willard, Rocky Point, St. Helena,
Watha and Pender Memorial Hospital.
This includes Interstate 40 between mile markers 388 and 406.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3471 7798 3472 7794 3472 7779 3438 7791
3436 7793 3437 7793 3436 7794 3437 7795
3438 7795 3438 7797 3473 7802
TIME...MOT...LOC 1218Z 182DEG 31KT 3442 7795
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
83 follow-up statements
176
WWUS52 KILM 111226
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
826 AM EDT THU OCT 11 2018
NCC141-111245-
/O.CON.KILM.TO.W.0038.000000T0000Z-181011T1245Z/
Pender NC-
826 AM EDT THU OCT 11 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR NORTH
CENTRAL PENDER COUNTY...
At 827 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Ashton, or near Burgaw, moving north at 45 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Burgaw, Murray Town, Ashton, Willard, St. Helena, Watha and Pender
Memorial Hospital.
This includes Interstate 40 between mile markers 388 and 404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3472 7779 3446 7789 3447 7796 3471 7799
3471 7798 3472 7794
TIME...MOT...LOC 1226Z 182DEG 31KT 3449 7795
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
8173
WWUS52 KILM 111237
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
837 AM EDT THU OCT 11 2018
NCC141-111245-
/O.CON.KILM.TO.W.0038.000000T0000Z-181011T1245Z/
Pender NC-
837 AM EDT THU OCT 11 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR NORTH
CENTRAL PENDER COUNTY...
At 837 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Burgaw, moving north at 35 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Burgaw, Murray Town, Willard, Watha and Pender Memorial Hospital.
This includes Interstate 40 between mile markers 388 and 400.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3472 7782 3454 7789 3455 7796 3471 7798
3472 7794
TIME...MOT...LOC 1236Z 182DEG 31KT 3458 7795
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
8199
WWUS52 KILM 111245
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
845 AM EDT THU OCT 11 2018
NCC141-111254-
/O.EXP.KILM.TO.W.0038.000000T0000Z-181011T1245Z/
Pender NC-
845 AM EDT THU OCT 11 2018
...THE TORNADO WARNING FOR NORTH CENTRAL PENDER COUNTY WILL EXPIRE AT
845 AM EDT...
The tornadic thunderstorm which prompted the warning has moved out
of the warning area.
LAT...LON 3472 7782 3454 7789 3455 7796 3471 7798
3472 7794
TIME...MOT...LOC 1244Z 182DEG 31KT 3464 7795
$$
8What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 11, 7:37 AM EDT, 42 minutes earlier.
Area forecast discussion, Oct 11, 7:37 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
737 AM EDT Thu Oct 11 2018
.SYNOPSIS...
Tropical Storm Michael will continue to weaken as it moves
across the Carolinas today. Showers and isolated thunderstorms
with periods of heavy rain, gusty winds and the threat of an
isolated tornado will last through early evening. A cold front
will push across the area Friday followed by high pressure and
Fall like weather this weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Thursday...What is now tropical storm Michael is
progressing along much as expected. The main band of showers is
now moving into southern areas of the CWA and this will continue
to move to northeast in time this morning and afternoon. I
basically followed the HRRR and NAM progressions which show
mostly a morning event. The southern half of the storm is being
somewhat eroded by drier air moving in. The speed of the storm
also plays a role in the quick hitting storm. SPC has maintained
a slight risk for all but the extreme western parts of the area
but at least so far tornado warnings have been rather sparse.
Overall I made only minimal changes to temperatures as they will
be modulated by showers and some possible sunshine later this
afternoon.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 3 AM Thursday...Progressive mid-level pattern sets up in
the wake of Michael as broad troughing moves over the eastern
CONUS for the end of the week. At the surface, high pressure
builds in from the northwest through the period, dropping
temperatures close to climo. Precipitable water drops to around
half an inch on Fri and stays well under an inch Sat allowing
the region the chance to dry out and keeping skies mostly
clear.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...A progressive shortwave will move across
New England early in the long term period with near zonal flow
across the Southeast United States. In response, surface high
pressure will move quickly off the coast during Sunday. Return
flow will begin Monday ahead of a strong cold front. The front
could move through Monday night or early Tuesday morning with a
chance of showers/tstms. Drier/cooler weather is on tap by next
Tuesday/Wednesday. After near normal temperatures this weekend
temperatures will become above normal once again Sunday through
Monday in the pre-frontal environment.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 12Z... A break in shower activity will soon come to an end as
Tropical Storm Michael approaches the area from the SW. Expect MVFR
and IFR ceilings associated with tropical showers and storms
throughout the afternoon with a higher confidence of IFR at the
inland terminals. The storm is moving rather quickly to the NE so
expect showers to end and VCSH to prevail by late afternoon. This
will bring mainly VFR conditions with MVFR at a couple of locations.
Throughout the day, winds will be from the S/SW at around 20-30
knots with gusts up to 40 knots. As the storm moves off to the NE,
expect winds to taper off from south to north. Overnight, winds will
shift from WSW to N/NW and decrease to around 10 knots. This will
bring dry air with clear skies and VFR through the remainder of the
forecast period.
Extended Outlook...Tropical Storm Michael is expected to impact the
area Wednesday night through Friday, bringing periods of heavy rain
with IFR ceilings, as well as sustained winds of 30-40 kt with gusts
potentially in the 40-50 knot range.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 3 AM Thursday...All waters remain in a tropical storm
warning which speaks for itself. Probably a good chance of
transitioning to a small craft advisory mainly for residual
higher seas late in the period as what will then be gradient
winds will be just below criteria.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 3 AM Thursday...Northerly flow through the period will
veer from northwest Fri morning to north on Sat and northeast
Sat night. Offshore flow at the start of the period will be 15
to 20 kt, aided by pinched gradient due to departing Michael.
Gradient relaxes during Fri with speeds dropping to around 10
kt. Northerly flow continues around 10 kt into Sat night before
northeast surge arrives, pushing speeds into the high end of the
10 to 15 kt range. Offshore flow drops seas from 3 to 5 ft at
the start of the period to 2 to 3 ft later Fri night. Seas
remain 2 to 3 ft into Sat evening before slowly increasing to
around 3 ft as the period ends due to increasing northeast flow.
LONG TERM /SUNDAY THROUGH MONDAY/...
As of 3 AM Thursday...High pressure will quickly move off the
Mid-Atlantic coast allowing the flow to veer to a southeasterly
direction during Sunday. During Monday southerly flow will
increase ahead of a strong cold front that could move through
Monday night. Seas will be 3 ft or less but will increase in the
wake of the strong front late Monday, especially away from the
coast in offshore flow.
&&
.TIDES/COASTAL FLOODING...
As of 1000 AM Wednesday...We have issued a Coastal Flood Warning
for Brunswick County Beaches and immediate coast due to 2 to
possibly 3 ft above thresholds which takes it to Moderate
flooding and the requirement for CFWarning. Elsewhere, expect
minor coastal flooding thresholds along the immediate coast,
including the area beaches and the Lower Cape Fear River, will
be met mainly during the morning High Tide cycles except ALSO
during the Thu evening high tides, when the last of Michael's
circulation progresses northeast of the FA. Minor coastal
flooding thresholds for Springmaid Pier in SC is 7.5 ft MLLW and
for Johnny Mercer Pier in NC at 6.0 ft MLLW and the Lower Cape
Fear River Gage vcnty of Wilmington at 5.5 ft MLLW.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through late tonight for SCZ017-023-024-032-
033-039-054>056-058-059.
Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
058-059.
High Rip Current Risk through Friday afternoon for SCZ054-056.
High Surf Advisory until 4 AM EDT Friday for SCZ054-056.
Beach Hazards Statement through this evening for SCZ054-056.
Coastal Flood Advisory until 2 AM EDT Friday for SCZ054-056.
NC...Flash Flood Watch through late tonight for NCZ087-096-099-
105>110.
Tropical Storm Warning for NCZ087-096-099-105>110.
Coastal Flood Warning until 1 PM EDT this afternoon for NCZ110.
High Rip Current Risk through Friday afternoon for NCZ106-108-
110.
High Surf Advisory until 4 AM EDT Friday for NCZ106-108-110.
Beach Hazards Statement through this evening for NCZ106-108-
110.
Coastal Flood Advisory until 2 AM EDT Friday for NCZ106>109.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...SRP
AVIATION...21Hazardous weather outlook, Oct 11, 7:02 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 702 AM EDT Thu Oct 11 2018 NCZ110-121115- Coastal Brunswick- 702 AM EDT Thu Oct 11 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. High Surf Advisory. Flash Flood Watch. Tropical Storm Warning. Coastal Flood Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-121115- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 702 AM EDT Thu Oct 11 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. Coastal Flood Advisory. High Surf Advisory. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-121115- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 702 AM EDT Thu Oct 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-109-121115- Inland New Hanover-Inland Brunswick- 702 AM EDT Thu Oct 11 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-121115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 702 AM EDT Thu Oct 11 2018 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 9:00 PM EDT | River Flood Warning | ILM | Bladen | 60 hr |
| Oct 10, 9:00 PM EDT | River Flood Warning | ILM | Bladen | 48 hr |
| Oct 10, 9:00 PM EDT | River Flood Warning | ILM | Robeson | 12 days |
| Oct 11, 2:29 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 11 hr |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.